Alert archive / Illinois / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 66, NWS Lincoln, IL

May 10, 2011Clark County, Cumberland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 10, 2011, 11:59 AM CDT for Clark County, Cumberland County, Illinois. It was in force for 27 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2011, 11:59 AM CDT (16:59 UTC)
Expired
May 10, 2011, 12:26 PM CDT
In force
27 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clark County, IL, Cumberland County, IL

The radar

The Evansville,IN radar (KVWX), 115 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 12:02 PM CDTHAIL 14 N Casey, IL
May 10, 12:03 PM CDTHAIL 12 Ene Casey, ILDIME TO QUARTER SIZE HAIL
May 10, 12:08 PM CDTHAIL 1Martinsville, ILREPORT FROM MARTINSVILLE HIGH SCHOOL
May 10, 12:11 PM CDTHAIL 0.88Martinsville, ILON I-70 IN MARTINSVILLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3483 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

445 
WUUS53 KILX 101659
SVRILX
ILC023-035-101800-
/O.NEW.KILX.SV.W.0066.110510T1659Z-110510T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1159 AM CDT TUE MAY 10 2011

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLARK COUNTY IN EAST CENTRAL ILLINOIS...
  NORTHEASTERN CUMBERLAND COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 100 PM CDT.

* AT 1156 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CASEY...OR 11 MILES EAST OF TOLEDO...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CASEY...MARTINSVILLE...WEST UNION...ORANGE...LINCOLN TRAIL STATE
  PARK...YORK AND DARWIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3933 8755 3934 8758 3931 8761 3930 8759
      3929 8761 3926 8760 3926 8757 3921 8757
      3916 8763 3924 8812 3937 8809 3938 8752
      3935 8752
TIME...MOT...LOC 1700Z 275DEG 28KT 3929 8800
WIND...HAIL 60MPH 1.00IN

$$

GOETSCH
2 follow-up statements
955 
WWUS53 KILX 101713
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1213 PM CDT TUE MAY 10 2011

ILC035-101723-
/O.CAN.KILX.SV.W.0066.000000T0000Z-110510T1800Z/
CUMBERLAND IL-
1213 PM CDT TUE MAY 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUMBERLAND COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3933 8756 3934 8758 3931 8761 3930 8759
      3929 8761 3926 8760 3926 8757 3921 8757
      3916 8763 3922 8799 3937 8797 3938 8752
      3935 8752
TIME...MOT...LOC 1713Z 275DEG 28KT 3931 8784

$$

ILC023-101800-
/O.CON.KILX.SV.W.0066.000000T0000Z-110510T1800Z/
CLARK IL-
1213 PM CDT TUE MAY 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN CLARK
COUNTY UNTIL 100 PM CDT...

AT 1208 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MARTINSVILLE...OR 12 MILES SOUTHWEST OF MARSHALL...MOVING EAST AT 30
MPH.

LOCATIONS IMPACTED INCLUDE...
  WEST UNION...ORANGE...LINCOLN TRAIL STATE PARK...YORK AND DARWIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3933 8756 3934 8758 3931 8761 3930 8759
      3929 8761 3926 8760 3926 8757 3921 8757
      3916 8763 3922 8799 3937 8797 3938 8752
      3935 8752
TIME...MOT...LOC 1713Z 275DEG 28KT 3931 8784
WIND...HAIL 60MPH 1.00IN

$$

GOETSCH
402 
WWUS53 KILX 101726
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1226 PM CDT TUE MAY 10 2011

ILC023-101736-
/O.CAN.KILX.SV.W.0066.000000T0000Z-110510T1800Z/
CLARK IL-
1226 PM CDT TUE MAY 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLARK COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3933 8756 3934 8758 3931 8761 3930 8759
      3929 8761 3926 8760 3926 8757 3921 8757
      3916 8763 3922 8799 3937 8797 3938 8752
      3935 8752
TIME...MOT...LOC 1726Z 275DEG 28KT 3930 8771

$$

GOETSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:31 AM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 10, 10:31 AM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1031 AM CDT TUE MAY 10 2011

.DISCUSSION...
ISSUED 1027 AM CDT TUE MAY 10 2011

MOISTURE CHANNEL DATA SHOWS MOIST PLUME FROM TX INTO MO AND IL
AHEAD OF THE ROCKIES UPPER TROF. SOUNDING THIS MORNING HAS
MOISTENED UP CONSIDERABLY FROM YESTERDAY...WITH INSTABILITY ABOVE
BOUNDARY LAYER. THIS SEEMS TO BE ENOUGH FOR ISOLD STORMS OVER MO
INTO IL AND EXPECT THIS TREND TO CONTINUE OVER EASTERN PART OF CWA
INTO AFTERNOON. HAVE THEREFORE INCREASED POPS IN THE EAST.
MODIFIED GRIDS WITH CURRENT TEMPS BUT HIGHS IN UPPER 80S TO NEAR
90 THE GENERAL TREND STILL.

GOETSCH
&&

.AVIATION...
ISSUED 656 AM CDT TUE MAY 10 2011

PREDOMINANTLY QUIET/VFR AVIATION WEATHER CONDITIONS EXPECTED
THROUGH THE 12Z TAF VALID TIME. UPPER RIDGING AND A STRONG MID
LEVEL CAP SHOULD PRECLUDE MUCH IN THE WAY OF PRECIPITATION. A
DISTURBANCE RIDING UP THE BACK SIDE OF THE RIDGE HAS PRODUCED A
FEW ELEVATED SHRA/TSRA OVER MISSOURI/SOUTHWEST IL THE PAST FEW
HOURS...BUT THE COVERAGE IS TOO LOW TO INCLUDE IN THE TERMINALS AT
THIS TIME. HAVE NOT SEEN ANY GROUND TRUTH YET WITH THE
UPSTREAM/HIGH BASED PRECIPITATION...BUT THIS WILL NEED TO BE
WATCHED CLOSELY. SOUTHERLY WINDS WILL TREND MORE SOUTHWEST WITH
TIME...WITH A FEW GUSTS TO 20 KTS POSSIBLE TODAY DURING PEAK
MIXING.

BAK
&&

.PREV DISCUSSION...
ISSUED 318 AM CDT TUE MAY 10 2011
DEEP TROF OVER THE WESTERN HALF OF THE CONUS...WITH THE UPPER
RIDGE OVER THE MIDWEST AS A BIT OF A BLOCKING PATTERN SETS UP OVER
NORTH AMERICA. WARM FRONT HAS LIFTED NORTH OF THE CWA IN THE
OVERNIGHT HOURS...PUTTING ILX IN A RATHER VAST WARM SECTOR. WITH
THE CAPPED ENVIRONMENT OVERALL...TODAY WILL LIKELY BE DRY...AND
HOT. TOOK SPRING A WHILE TO GET HERE...BUT SEEMS SUMMER IS IN A
HURRY...AND TODAYS TEMPS WILL REFLECT THAT...WITH HEAT INDICES
PUSHING THE LOW 90S ACROSS THE STATE. THE SLUGGISH MOVEMENT OF THE
LOW TO THE WEST WILL DRIVE THE WEATHER THROUGH THE NEXT 5
DAYS...AND THE RELATIVE UNCERTAINTY IN THE OPERATIONAL MODELS WILL
KEEP A CHANCE POP IN FROM WED NIGHT THROUGH THE WEEKEND. THAT
BEING SAID...MODELS ARE SHOWING SOME CONTINUITY BETWEEN THEM...BUT
THE FORECAST REMAINS VERY MUCH A GENERALIZATION OF THREAT WITH A
NEARBY AND SLOW UPPER LOW KEEPING A RATHER CONSTANT PROBABILITY OF PRECIPITATION.

SHORT TERM...TODAY AND TONIGHT...
HOT...WITH DWPTS IN THE 60S...WILL FEEL HOT AND MUGGY THIS AFTERNOON AND
HEAT INDICES IN THE LOW 90S. CONSISTENT SOUTHERLY BREEZES IN THE
15-18 MPH RANGE WILL HELP MITIGATE SOME OF THE INFLUENCE...WITH
SOME GUSTING THIS AFTERNOON. YESTERDAY THE MODELS WERE A LITTLE
UNDERDONE WITH THE WINDS OVERALL...AND HAVE BUMPED UP SOME OF THE
GUSTS THIS AFTERNOON. TONIGHT...ANOTHER WARM EVENING...AND THOUGH
THERE ARE NO POPS AT THIS POINT...WILL BE WATCHING THE ACTIVITY TO
THE SW CLOSELY AS THE UPPER TROF OVER THE WRN HALF OF THE COUNTRY
TRANSITIONS INTO A MORE NEUTRAL TILT.

LONG TERM...WEDNESDAY THROUGH SUNDAY...
WED/WED NIGHT THE UPPER TROF STARTS TO GO A LITTLE MORE NEGATIVELY
TILTED AND THE MODELS START HAVING SOME MAJOR ISSUES IN CLARIFYING
THE SFC TRANSLATION OF THE UPPER WAVE PATTERNS. MODELS HAVE BEEN
ELONGATING THE SFC TROF...SPLITTING THE LOW...ADVANCING THEM WITH
AN ATTENDANT FRONT BETWEEN THEM. MODELS SHIFTED TO A MORE CUTOFF
UPPER LOW APPROACH...BUT HAVE NOT YET SHOWN MUCH PROGRESS IN THE
SFC PRESSURE FIELDS. EITHER WAY...THE SLOW/CUT OFF LOW IN THIS
PATTERN HAS NOTHING TO KICK IT ANYWAY AND KEEPS CENTRAL ILLINOIS
IN A CONSTANT THREAT OF SMALL WAVES ROTATING AROUND THE TROF AND
EJECTING TO THE N AND E THROUGH THE WEEKEND. DAY 3...SPC HAS
PAINTED A SLIGHT FOR THE FAR WESTERN PORTION OF THE STATE...FOR
JUST ONE OF THESE WAVES...SHOWING IN VORT FIELDS OF
ECMWF/GFS...BUT LESS SO WITH THE NAM.

HJS

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 10, 11:23 AM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1123 AM CDT TUE MAY 10 2011

ILZ027>031-036-037-040-041-047-049-050-111200-
CASS-FULTON-KNOX-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-
STARK-TAZEWELL-WOODFORD-
1123 AM CDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ILLINOIS RIVER WILL REMAIN IN FLOOD FROM PEORIA DOWNSTREAM
THROUGH THE WEEK. THE ILLINOIS RIVER WILL FALL BELOW FLOOD STAGE
AT PEORIA ON FRIDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SERIES OF WEATHER DISTURBANCES WILL BRING A CHANCE OF
THUNDERSTORMS TO THE REGION WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042>044-048-051>054-061-111200-
CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-MENARD-MOULTRIE-PIATT-
SANGAMON-SHELBY-
1123 AM CDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. NO
SEVERE WEATHER IS EXPECTED...HOWEVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SERIES OF WEATHER DISTURBANCES WILL BRING A CHANCE OF
THUNDERSTORMS TO THE REGION WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ045-046-055>057-062-063-066>068-071>073-111200-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-RICHLAND-VERMILION-
1123 AM CDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON.
SOME STORMS MAY POSSIBLY SEVERE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SERIES OF WEATHER DISTURBANCES WILL BRING A CHANCE OF
THUNDERSTORMS TO THE REGION WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE THIS AFTERNOON.

GOETSCH

In the hours before

Special weather statement, May 10, 11:20 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1120 AM CDT TUE MAY 10 2011

ILZ062-063-066>068-101715-
CLARK-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-
1120 AM CDT TUE MAY 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EFFINGHAM...JASPER...
NORTHERN CRAWFORD...SOUTHEASTERN CUMBERLAND AND SOUTHERN CLARK
COUNTIES UNTIL 1215 PM CDT...

AT 1118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DIETERICH...OR 9 MILES SOUTHEAST OF
EFFINGHAM...MOVING EAST AT 35 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  WHEELER...
  NEWTON...
  HIDALGO...
  WILLOW HILL...
  HAZEL DELL...
  OBLONG...

OTHER LOCATIONS AFFECTED INCLUDE...ELLIOTSTOWN...GILA...ROSE HILL...
SAM PARR STATE PARK...HUNT CITY AND YALE.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3895 8755 3895 8847 3916 8843 3930 8761
      3919 8759 3914 8765 3912 8763 3911 8763
      3910 8761 3909 8762 3908 8759 3906 8757
      3900 8757
TIME...MOT...LOC 1620Z 261DEG 30KT 3907 8838

GOETSCH
Special weather statement, May 10, 11:57 AM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1157 AM CDT TUE MAY 10 2011

ILZ062-063-068-101800-
CLARK-CRAWFORD-CUMBERLAND-
1157 AM CDT TUE MAY 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CRAWFORD...
NORTHEASTERN CUMBERLAND AND SOUTHERN CLARK COUNTIES UNTIL 100 PM
CDT...

AT 1155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CASEY...OR 10 MILES EAST OF TOLEDO...
MOVING EAST AT 35 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  MARTINSVILLE...
  WEST UNION...

OTHER LOCATIONS AFFECTED INCLUDE...UNION CENTER...LINCOLN TRAIL STATE
PARK AND DARWIN.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3933 8755 3934 8758 3931 8761 3930 8759
      3929 8761 3926 8760 3926 8757 3921 8757
      3917 8762 3924 8812 3937 8809 3939 8752
      3935 8752
TIME...MOT...LOC 1657Z 275DEG 28KT 3931 8804

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 11:20 AM CDTSpecial Weather StatementILXCrawford, Jasper55 min
May 10, 11:30 AM CDTSevere Thunderstorm WarningILXClark, Crawford, Jasper18 min
May 10, 11:57 AM CDTSpecial Weather StatementILXClark63 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.